Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS Pueblo, CO

July 16, 2020Bent County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2020, 5:39 PM MDT for Bent County, Otero County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 5:39 PM MDT (23:39 UTC)
Expired
Jul 16, 2020, 6:15 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2995 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS55 KPUB 162339
SVRPUB
COC011-089-170015-
/O.NEW.KPUB.SV.W.0159.200716T2339Z-200717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
539 PM MDT Thu Jul 16 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Otero County in southeastern Colorado...
  West central Bent County in southeastern Colorado...

* Until 615 PM MDT.

* At 538 PM MDT, a severe thunderstorm was located near North La
  Junta, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Junta and North La Junta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 10343 3784 10352 3806 10353 3807 10330
TIME...MOT...LOC 2338Z 187DEG 27KT 3790 10346 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
1 follow-up statement
251 
WWUS55 KPUB 170009
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
609 PM MDT Thu Jul 16 2020

COC011-089-170019-
/O.EXP.KPUB.SV.W.0159.000000T0000Z-200717T0015Z/
Otero CO-Bent CO-
609 PM MDT Thu Jul 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3782 10343 3784 10352 3806 10353 3807 10330
TIME...MOT...LOC 0009Z 187DEG 27KT 3813 10342 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:42 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 16, 3:42 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Thu Jul 16 2020

.SHORT TERM...(This evening through Friday)
Issued at 340 PM MDT Thu Jul 16 2020

Main forecast concerns/challenges this period will remain with
shower and thunderstorm chances through this evening, and once again
on Friday. An isolated strong to severe storm will remain possible
through early this evening.

In the near term, scattered showers and storms continue to develop
across parts of southern CO. While development continues across the
higher terrain, focus has shifted a little to the east along parts
of the I-25 corridor. In these locations, have noted slightly higher
focus, with these storms developing along two separate moisture
convergence axes. Per latest RAP analysis, these are located from
Fremont county northeast to Teller and El Paso counties, and from
around Pueblo southeast to Springfield. These locations will have
the highest potential to see the highest coverage of storms for
the remainder of the afternoon into the early evening, along with an
isolated strong to severe storm. Despite forcing remaining limited,
instability remains on the higher side this afternoon with very
steep lapse rates in place, that once again will support an isolated
strong/severe storm capable of hails to the size of quarters and
wind gusts to around 60 mph. Don't think the flash flooding threat
is high for most areas given the limited coverage, however, slow
storm movement with brief heavy downpours could support localized
minor flooding concerns. Most thunderstorm development is focusing
to the east of the burn scars and think the flash flooding risk for
area burn scars has lowered. However, can't rule out an isolated
storm to move across the burn scars and will continue to closely
monitor. Should see any stronger development end by mid evening, but
think some isolated showers and storms will persist slightly longer
this evening.

Additional showers and thunderstorms will again be possible Friday
afternoon, though focus looks to be over the mountains. Can't rule
out an isolated storm spilling into parts of the I-25 corridor
though, but any severe threat looks low at this time.

.LONG TERM...(Friday night through Thursday)
Issued at 340 PM MDT Thu Jul 16 2020

Friday Night and Saturday:

Ongoing convection will continue into Friday evening. The forecast
seems to be on track from yesterday with convection primarily
staying over the mountains, the Raton Mesa, and the Palmer Divide.
Some of the storms may develop over Baca County, as well. The
environment isn't the greatest, the best instability will be over
the mountains, so the flash flooding risk will continue over the
burn scars during the evening. Over the plains, CAPE values will be
under 1000 J/kg and deep shear values will be less than 25 kts,
meaning storms that form over Baca County will be weak and
unorganized. All thunderstorm chances will dissipate shortly after
midnight.

Saturday will be similar to Friday, except there will be less shear
in the atmosphere due to weak winds aloft and weak surface winds,
therefore weak thunderstorms are expected to develop over the
mountains once again. There is a flash flood risk over the burn
scars as thunderstorms develop during the afternoon. With the
limited convection and general southwesterly flow over the region,
temperatures will be hot over the entire region. Widespread +100F
over the plains, mid to upper 80s over the mountain valleys and
Teller County, and the mid 70s over Lake County.

Sunday:

A frontal passage is expected on Sunday, but the timing and
intensity is still uncertain. Via deterministic models, the GFS is
flip-flopping between a strong frontal passage and a weak frontal
passage being stalled over the eastern plains and eventually being
overcome with westerly winds off of the mountains. Whereas the NAM
has a strong frontal passage, but the model run stops before the
potential impacts. Soundings reveal a pretty dry low-level, so even
if the front does pass over the region, it'll be hard for
precipitation to fall. The main forecast impact of how strong the
front is will be wind speeds and temperatures.

Monday through Thursday:

The rest of the forecast will depend on the frontal intensity, but
the forecast is that Monday will be a post-frontal scenario.
Southeasterly winds will develop over the plains, sparking
thunderstorms over the mountains that may spread east over the
plains. Low CAPE values are expected so the storms will be weak.

The rest of the weak looks awfully wavy, with shortwaves
propagating over Colorado each day. Each day also looks to bring
scattered showers and thunderstorms over the mountains and the lower
elevations. The daily thunderstorms will help keep the temperatures
down as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 340 PM MDT Thu Jul 16 2020

Main forecast concerns continue to be with thunderstorms through
this evening across all of the TAF sites. Latest radar imagery is
showing an increasing coverage of showers and storms near all of the
sites, and think it's possible for a storm to move overhead over the
next couple of hours. COS and ALS still have the highest potential,
but think there might be a slightly higher chance for PUB and will
continue to monitor trends. Thunderstorm potential lowers by mid
evening, but think there will be some scattered showers lingering
across the area later into the evening. Impacts should be low
though. VFR and dry conditions tonight into Friday morning, with
shower and thunderstorm development once again possible Friday
afternoon. Focus should remain away from the sites, but will need
to monitor for the potential of an isolated storm or two.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...SKELLY
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 16, 11:55 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Thu Jul 16 2020

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Thu Jul 16 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms over the higher terrain are
expected to increase in coverage through early afternoon, then
spread east to the I-25 corridor during the afternoon and the
plains early this evening. A few of the storms along and east of
the I-25 corridor could become strong to severe. While can't rule
out severe development anywhere across the plains today, there is
a slightly potential for the Colorado Springs to Pueblo area and
another area along and south of a Walsenburg to Springfield line.
Lightning, locally heavy rainfall, small hail, and wind gusts to
45 mph will be possible with storms today, with quarter size hail
and wind gusts to 60 mph possible with the stronger storms.

There is also slightly increased potential for flash flooding
over the recent burn scars should a storm move over one of them,
with the Spring Burn Scar being the most susceptible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will decrease Friday and Saturday across the
region, with isolated to scattered storms over the mountains,
interior valleys and I-25 corridor in the afternoon and evening
both days. Locally heavy rainfall, frequent lightning, small hail
and wind gusts to 50 mph will be possible with any stronger
storms. Thunderstorms are then forecast to become more widespread
from Sunday into next week over the entire area, as moisture
gradually increases across Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along and east of Interstate 25 this afternoon and
evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 16, 2:48 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
248 PM MDT Thu Jul 16 2020

COZ086-162115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
248 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Greenhorn Mountain, or 22 miles south of Pueblo, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

LAT...LON 3790 10464 3790 10472 3795 10480 3816 10467
      3804 10434 3788 10456
TIME...MOT...LOC 2048Z 213DEG 19KT 3795 10467

KTS
Special weather statement, Jul 16, 3:24 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
324 PM MDT Thu Jul 16 2020

COZ094-099-162200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
324 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pritchett, or 22 miles west of Springfield, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pritchett.

LAT...LON 3727 10300 3735 10313 3751 10298 3740 10270
TIME...MOT...LOC 2124Z 224DEG 15KT 3736 10302

KTS
Special weather statement, Jul 16, 3:39 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Thu Jul 16 2020

COZ086-162215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
339 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO COUNTY UNTIL
415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Avondale, or 23 miles southeast of Pueblo, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pueblo
County.

LAT...LON 3785 10445 3797 10461 3820 10441 3794 10407
TIME...MOT...LOC 2139Z 231DEG 22KT 3796 10444

KTS
Special weather statement, Jul 16, 4:19 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Thu Jul 16 2020

COZ093-094-097-162300-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
419 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Kim, or 35 miles southeast of North La Junta, moving
north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Otero,
northeastern Las Animas and southwestern Bent Counties.

LAT...LON 3746 10311 3741 10333 3769 10361 3780 10318
TIME...MOT...LOC 2218Z 163DEG 14KT 3751 10325

Hodanish
Special weather statement, Jul 16, 4:51 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Thu Jul 16 2020

COZ071>075-087-162330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
451 PM MDT Thu Jul 16 2020

...SPECIAL WEATHER STATEMENT...

At 449 PM MDT, Doppler radar was tracking a an area of rain with
embedded thunder moving over the Spring burn scar. Up to 0.20 to
0.30 inches of rain is expected as this area of rain moves northeast
at 20 mph over the burn scar.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county,
La Veta, La Veta Pass and Cuchara.

LAT...LON 3734 10515 3766 10538 3772 10513 3769 10503
      3766 10499 3744 10499
TIME...MOT...LOC 2249Z 247DEG 19KT 3763 10515

Hodanish
Special weather statement, Jul 16, 4:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
459 PM MDT Thu Jul 16 2020

COZ093-094-097-162345-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
459 PM MDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EAST CENTRAL
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Higbee, or 28 miles south of North La Junta,
moving northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3754 10319 3746 10340 3781 10360 3783 10321
TIME...MOT...LOC 2258Z 156DEG 16KT 3759 10336

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:34 PM MDTFlash Flood WarningPUBOtero117 min
Jul 15, 6:42 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero63 min
Jul 15, 7:51 PM MDTSpecial Weather StatementPUBProwers39 min
Jul 15, 8:37 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jul 16, 1:13 PM MDTSpecial Weather StatementPUBCuster17 min
Jul 16, 1:36 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 16, 2:09 PM MDTSpecial Weather StatementPUBHuerfano36 min
Jul 16, 2:43 PM MDTSpecial Weather StatementPUBLas Animas47 min
Jul 16, 2:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 16, 3:24 PM MDTSpecial Weather StatementPUBBaca36 min
Jul 16, 3:39 PM MDTSpecial Weather StatementPUBPueblo36 min
Jul 16, 4:19 PM MDTSpecial Weather StatementPUBBent41 min
Jul 16, 4:51 PM MDTSpecial Weather StatementPUBHuerfano39 min
Jul 16, 4:59 PM MDTSpecial Weather StatementPUBOtero46 min
Jul 16, 5:41 PM MDTSpecial Weather StatementPUBBaca49 min
Jul 16, 5:55 PM MDTSpecial Weather StatementPUBBaca35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.